Oklahoma, 2002

Hail in Oklahoma, August 19, 2002

August 19, 2002 · NWS OUN · 5 events in 3 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 19, 1:35 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 19, 1:35 PM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
235 PM CDT MON AUG 19 2002

HIGHEST RAIN CHANCES TONIGHT SHOULD REMAIN NORTH OF THE FORECAST
AREA...MOSTLY NORTH OF THE FRONTAL BOUNDARY CURRENTLY ACROSS
SOUTHERN KANSAS. STRONGEST ASCENT SHOULD BE AFTER 00Z ASSOCIATED
WITH THE LOW LEVEL JET ENHANCING ISENTROPIC UPGLIDE NORTH OF THE
FRONT. MUCH ADDITIONAL SOUTHWARD MOVEMENT OF THE FRONT WILL BE
MOSTLY DETERMINED BY MESOSCALE OUTFLOW AS THE FRONTS LARGE SCALE
SUPPORT HAS ALREADY MOVED INTO THE GREAT LAKES REGION. HAVE NOT
ACCOUNTED FOR ANY WIND SHIFT ACROSS THE NORTH WHICH THE NEXT SHIFT
WILL HAVE TO MONITOR.

ANOTHER AREA OF CONCERN FOR RAIN CHANCES TONIGHT WILL BE ACROSS
WESTERN OKLAHOMA. ALL SHORT RANGE MODELS INDICATE THE CYCLONIC SWIRL
OVER SOUTH CENTRAL NEW MEXICO CURRENTLY SEEN IN VISIBLE SATELLITE
IMAGERY STRETCHING NORTHEASTWARD INTO THE TEXAS PANHANDLE AND FAR
WESTERN PARTS OF THE OUN AREA TONIGHT. ALTHOUGH MODEL OMEGA FIELDS
INDICATE ONLY WEAK ASCENT...THE MID/UPPER LEVELS WILL LIKELY MOISTEN
THROUGH ADVECTION WITH ONLY MINIMAL LIFT LIKELY REQUIRED TO GENERATE
SOME PRECIPITATION. NOT CONFIDENT OF THE ONE TENTH TO ONE HALF INCH
MODEL CONSENSUS QPF AMOUNTS FROM 00-12Z BUT DO BELIEVE THAT THERE
WILL BE SOME PRECIP. MAIN LIFTING MECHANISM SHOULD BE DEFORMATION.
HAVE ACCOUNTED FOR THIS BY INTRODUCING LOW POPS FOR THE WESTERN ONE
THIRD TO ONE HALF OF THE AREA. SIMILAR INFLUENCES TUESDAY AS
VORTICITY CENTER CONTINUES TO STRETCH NORTHEASTWARD. AGAIN NOT
CONFIDENT OF THE GENEROUS QPF AMOUNTS OVER WESTERN OKLAHOMA 12Z-00Z
BUT WILL CONTINUE WITH LOW POPS ACROSS THIS AREA. INCREASED CLOUD
COVER ALSO WARRANTS LOWERING PREVIOUSLY FORECAST HIGH TEMPERATURES
FOR TUESDAY ABOUT 5 DEGREES.

LAST MAIN AREA OF CONCERN TONIGHT WILL BE THE MOST RECENT TSRA
DEVELOPING IN MOISTURE CONVERGENT ZONE JUST WEST OF CHILDRESS.
BELIEVE THE INTENSITY AND AREAL COVERAGE WILL DECREASE AFTER SUNSET
BUT MAY HAVE TO INCLUDE SOME EVENING POPS FOR AREAS A BIT FURTHER
SOUTH THAN THE AREA DESCRIBED IMMEDIATELY ABOVE.

FRONTAL BOUNDARY OVER KANSAS EXPECTED TO WEAKEN TUESDAY AND LIFT
NORTHWARD AS NEXT UPPER LOW MOVES INTO THE PACIFIC NORTHWEST. NEXT
BEST CHANCE OF PRECIP STILL ASSOCIATED WITH ANOTHER COLD FRONT THAT
IS ANTICIPATED TO MOVE NEAR THE KANSAS/OKLAHOMA BORDER LATE FRIDAY.
LOW POPS ARE ALREADY INCLUDED FOR NORTHERN AREAS FRIDAY. MAJORITY OF
THE MEDIUM RANGE MODELS SUGGEST THE FRONT WILL MOVE INTO THE AREA
SATURDAY BEFORE WEAKENING. LOW POPS FOR ALL AREAS SATURDAY AND FOR
THE SOUTH SATURDAY NIGHT/SUNDAY WILL BE MAINTAINED.

OKC   75  96  76  98 /   0   0   0   0
HBR   75  97  76 101 /  20  20   0   0
SPS   75  98  76 101 /   0   0   0   0
GAG   72  95  75 100 /  20  20  10   0
PNC   74  94  76  98 /  20  10   0   0
DUA   76  95  77  96 /   0   0   0   0

.OUN...
OK...NONE.
TX...NONE.
JAMES

In the hours before

Special weather statement, Aug 19, 1:40 PM CST, 3 hours 58 minutes before
OKZ004>048-050>052-TXZ083>090-200100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CDT MON AUG 19 2002

THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
ACROSS FAR NORTHERN OKLAHOMA. ISOLATED THUNDERSTORMS WILL ALSO BE
POSSIBLE IN FAR SOUTHWEST OKLAHOMA AND THE FAR WESTERN PART OF NORTH
TEXAS. THE THUNDERSTORMS COULD BRIEFLY PRODUCE STRONG WINDS THAT
APPROACH SEVERE LEVELS.

DISCUSSION...
A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY THIS AFTERNOON AND
EARLY EVENING ACROSS SOUTHERN KANSAS...BEFORE MOVING BACK NORTH LATE
TONIGHT. WHILE MOST OF THE STORMS THAT DO DEVELOP ARE EXPECTED TO BE
NEAR THE FRONT IN KANSAS... A FEW STORMS COULD DRIFT INTO FAR
NORTHERN OKLAHOMA LATE THIS AFTERNOON AND EVENING.

MEANWHILE... A FEW THUNDERSTORMS DEVELOPING IN PORTIONS OF THE
EASTERN TEXAS PANHANDLE THIS AFTERNOON MAY MOVE INTO FAR SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS... WEST OF A SEYMOUR TO VERNON
LINE... THROUGH THE EVENING HOURS.

MODERATE TO HIGH INSTABILITIES ALONG WITH WEAK WINDS ALOFT SUGGEST
THAT PULSE TYPE STORMS... CAPABLE OF PRODUCING BRIEF PERIODS OF
STRONG DOWNBURST WINDS... WILL BE POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 7 AM CDT TUE AUG 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...25 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

CJS

The radar

The Dodge City radar (KDDC), 116 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Harper

When
August 19, 5:38 PM CST
Where
Harper County, Laverne
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.717, -99.900

Hail, Ellis

When
August 19, 5:45 PM CST
Where
Ellis County, 17 mi N of Gage
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.567, -99.750

Hail, Harper

When
August 19, 5:45 PM CST
Where
Harper County, 15 mi SE of Buffalo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.683, -99.417

Hail, Harper

When
August 19, 5:55 PM CST
Where
Harper County, Laverne
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.717, -99.900

Hail, Woods

When
August 19, 6:50 PM CST
Where
Woods County, 4 mi NE of Lookout
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.983, -99.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312195, 5312196, 5312198, 5312197, 5312199.